PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Orthogonal polynomial expansions for the Riemann xi function in the Hermite, Meixner--Pollaczek, and continuous Hahn bases

Volume 200 / 2021

Dan Romik Acta Arithmetica 200 (2021), 259-329 MSC: Primary 11M06, 33C45. DOI: 10.4064/aa200515-10-3 Published online: 16 August 2021


Pál Turán in the 1950s proposed to use the expansion of the Riemann xi function in the Hermite polynomials as a tool to gain insight into the location of the zeros of the Riemann zeta function. In this paper we follow up and expand on Turán’s ideas in several ways by considering infinite series expansions for the Riemann xi function $\Xi (t)$ in three specific families of orthogonal polynomials: (1) the Hermite polynomials; (2) the symmetric Meixner–Pollaczek polynomials $P_n^{(3/4)}(x;\pi /2)$; and (3) the continuous Hahn polynomials $p_n\bigl (x; \frac 34,\frac 34,\frac 34,\frac 34\bigr )$. For each of the three expansions we derive asymptotic formulas for the coefficients and prove additional results. We also apply some of the same techniques to prove a new asymptotic formula for the Taylor coefficients of the Riemann xi function, and uncover a previously unnoticed connection between the Hermite expansion of $\Xi (t)$ and the separate program of research involving the de Bruijn–Newman constant.


  • Dan RomikDepartment of Mathematics
    University of California, Davis
    One Shields Ave.
    Davis, CA 95616, U.S.A.

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image